Hey everyone,
So I'm a type 1 for a little over a year and a half now. I'm in my 3rd year at university and I'm in a class called exercise physiology. It's really interesting but I'm concerned about the lab portion of it. My teacher said we will be exercising maximal intensity, and he said we need to be really careful when we stop exercising because we could faint from the high intensity. He even said some of us may throw up during it! Also, he told us that we will be told what and when to eat before the lab (it's 6-9pm).

My concerns: it is safe for diabetics to be doing high intensity exercise like this? I heard that it raised BG?
Also, if I'm doing this in the evening won't I be having lows during the night? I take insulin 5 times per day

Finally, if I am injecting in a certain part of my body ( say my arms ) shouldn't I NOT be doing exercise on that body part?

I'm seriously nervous about this lab and any feedback will be really helpful! And p.s. I don't exercise vigorously during my normal routine. It's usually jogging or resistance training

Views: 159

Reply to This

Replies to This Discussion

You could faint? You might throw up? This sounds like torture, for anyone, D or not! This doesn't sound like an appropriate kind of college class to me!

I'll let others answer the exercise and D questions. Personally exercise sounds like it makes D management more complicated to me! Or that's my excuse anyway. But really, this course sounds bizarre and quasi-ethical! You would lose me at the "we will be told what and when to eat".

Everyone is different, but I work out and do high intensity stuff from time to time. Yes it will raise my blood sugar but it comes downs couple hours after and stays much easier to control afterwards.

The vomiting and the passing out happens to people when they first work out if they are out of shape. I told my trainer at the gym that vomiting is not an option. So we monitor my heart rate to help assess how close I am to vomiting. Once it gets to 180 I know I have to back off a bit. Again, yours will be different. The passing out is more from hypotension then blood sugar and again could happen to anyone not used to that level of training.

I suggest you stick it out. Check your sugar often, read up on adjusting doses, and most importantly, talk it over with your teacher. I'm sure he would be able to offer some tips- and if nothing else he will have to understand you can't vomit and such.

I did a pretty strenuous group of Tae Kwon Do classes a few years ago, was out of shape when I started and got in better shape through punishing myself. It was very hard but I'm glad I stuck with it and got stronger. I totally understand being nervous but, as long as you have glucose and they'll let you stop to test and have a glug of Gatorade if you need it, you should do ok. Anaerobic exercise boosts my BG but the highs from that seem to go away much more quickly than highs from eating cookies or cheese fries. I agree with Julianna ER girl that doing that sort of exercise has benefits that go beyond when you are done.

I've been running and always see people puking at races, even 5Ks. I hope you don't puke! If you have a normal routine, you should do fine. I had a sort of low intensity routine but survived cranking it up. I only had to bail out of classes twice and once was like a bonus workout after an hour and a half of hard workout. That was what inspired me to get a pump.

Remember to take your blood sugar periodically as you are exercising--say every half hour.

How long is the workout going to be? Does your teacher know you have type 1? Have you consulted your doctor who has a lot more clout with the university than us?

Also, doing high intensity is going to mess with your insulin needs, not necessarily the first day, but after. You may discover that your sensitivity increases. You're going to need to test a lot to see what your body is doing, and maybe cut back your long-lasting eventually.

If you can't handle this course which is not a required course unless it is part of your major, then maybe you can get out of it. Otherwise, do the best you can, with your other class mates. I do intensive exercise for hours some times, and don't find it unsafe. If your bg is high before you start then don't participate....

My experience with this sort of exercise is that it raises your blood sugar. My favored exercise, the barbell squat is well known to cause a huge response. It is a real stress on the body, you have a huge hormone surge of adrenaline and peope have been known to throw up and pass out after completing the exercise. Crossfit is also famed for leading to these sorts of things. Some people believe that throwing up is a protective action by the body to dispose of food sitting in your stomach during an emergency.

I think it is generally safe, but you should take care to not overcorrect a high blood sugar afterwards without eating.  And if you are used to resistance training, particularly techniques such as drop sets and training to failure, you will likely do fine.

I think it's beneficial to eat after anaerobic exercise because it will make you more ripped!!

You can certainly do this if you want to, but you will have to take precautions. First you have to speak with your instructor and reach some understandings. Let him know that you have to have hypo treatments quickly available and test as needed. You will have to make decisions on if you think it is reasonable to follow the strict dietary requirements and possibly discuss with your instructor.

Anaerobic exercise never really raised my BG, but would slowly drop it. You will also need consider reducing your basal dose if the exercise is that serious. You may also want to wake up and test during the night after the strenuous exercise to make sure you are not going low.

If you are injecting in an area and then using the associated muscle you may find that the insulin is more active and acts faster. I never really found a huge effect from this and as long as you are testing frequently you will catch it. There is also a diminishing affect. If you inject and then work out immediately the increased insulin affect will be larger than if you inject and then do not use the muscle for over an hour.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

A Snapshot: Diabetes In The United States

An infographic explaining the most recent CDC diabetes figures, released in June 2014.

Will you Stand Hand in Hand in support of the Diabetes Hands Foundation?

  Facing Diabetes Together Will you Stand Hand in Hand in support of  the Diabetes Hands Foundation? When you make a gift to the Diabetes Hands Foundation you help people with diabetes make positive changes in their lives. We believe that no Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service